Alert archive / Iowa / Tornado Warnings in 1996

Tornado Warning 26, NWS Quad Cities, IA

October 29, 1996Johnson County, Washington County, Iowa

NWS Quad Cities, IA issued this tornado warning at Oct 29, 1996, 2:33 PM CST for Johnson County, Washington County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 29, 1996, 2:33 PM CST (20:33 UTC)
Expired
Oct 29, 1996, 3:15 PM CST
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Johnson County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 90 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 29, 3:15 PM CSTThunderstorm Wind 60Iowa City, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 292034 RRA
TORMLI
IAC103-183-292115-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
233 PM CST TUE OCT 29 1996
 
THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  315 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL IOWA
 
   ...SOUTHERN JOHNSON COUNTY
 
IN SOUTHEAST IOWA
 
   ...NORTHERN WASHINGTON COUNTY
 
AT 235 PM...NWS DOPPLER RADAR INDICATED A DEVELOPING TORNADO 3 MILES
SOUTHEAST OF KALONA MOVING NORTHEAST AT 60 MILES AN HOUR. THIS STORM
WILL REACH THE TOWN OF HILLS BY 240 PM.
 
GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!
 
HOLSTEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Oct 29, 2:25 PM CST, 8 minutes earlier.

Area forecast discussion, Oct 29, 2:25 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 PM CST TUE OCT 29 1996

NO TIME FOR DISCUSSION. WX SPEAKS FOR ITSELF. SVR EVENT UNDERWAY.

HENDRICKS

In the hours before

Special weather statement, Oct 29, 10:16 AM CST, 4 hours 17 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-301200-

SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1016 AM CST TUE OCT 29 1996

...POTENTIALLY DANGEROUS WEATHER SITUATION THIS AFTERNOON AND STRONG
WINDS TONIGHT...

ACTIVE WEATHER IS EXPECTED ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS
THIS AFTERNOON AND TONIGHT. A RAPIDLY DEEPENING LOW PRESSURE SYSTEM
WILL MOVE FROM WESTERN NEBRASKA LATE THIS MORNING TO SOUTHWEST MINNESOTA
BY EVENING. THIS LOW WILL PUMP GULF MOISTURE... MARKED BY DEWPOINTS AT
OR ABOVE 60 DEGREES F... INTO THE AREA. ABOVE THE SURFACE VERY STRONG
WINDS AT 850MB /ABOUT 5000FT/ UP TO 60 MPH AND EVEN HIGHER WINDS UP TO
140 MPH IN THE JET STREAM WILL COMBINE TO PRODUCE STRONG SPEED AND
DIRECTIONAL SHEAR ACROSS THE AREA.

A COLD FRONT OVER CENTRAL NEBRASKA AND KANSAS WILL RACE EAST
NORTHEAST... REACHING THE MISSISSIPPI RIVER BY 600 PM. THE COLD FRONT
WILL INTERACT WITH THE GULF MOISTURE... VERY STRONG SPEED AND
DIRECTIONAL SHEAR AND INSTABILITY TO 1000 J/KG /CAPE/ TO PRODUCE
POTENTIALLY VIOLENT DAMAGING THUNDERSTORMS THIS AFTERNOON. THE PRIMARY
THREAT WILL BE DAMAGING WIND GUSTS TO 60 MPH OR GREATER. HOWEVER...
DUE TO THE FAVORABLE WIND PROFILE... A FEW TORNADOES ARE POSSIBLE.

AS FOR TIMING... EASTERN IOWA WILL BE UNDER THE GUN AFTER 100 PM WITH
NORTHWEST ILLINOIS UNDER THE THREAT AFTER 300 PM.

AFTER THE STORM PASSES TIGHTLY PACKED ISOBARS AROUND THE DEEP LOW
PRESSURE SYSTEM WILL USHER IN COLDER AIR FROM THE WEST. THE WIND
CREATED BY THE PACKED ISOBARS /GRADIENT WIND/ WILL PRODUCE WIND
SPEEDS FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH POSSIBLE IN THE
EVENING ACROSS ALL OF EASTERN IOWA AND NORTHWEST ILLINOIS.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON ACROSS
EASTERN IOWA AND NORTHWEST ILLINOIS. THE HAZARD COMMUNITY SHOULD
CLOSELY MONITOR LATER FORECASTS AND STATEMENTS CONCERNING THIS
POTENTIALLY DANGEROUS WEATHER SITUATION.

HENDRICKS/HOLSTEN
Special weather statement, Oct 29, 10:17 AM CST, 4 hours 16 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-301200-

SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1016 AM CST TUE OCT 29 1996

...POTENTIALLY DANGEROUS WEATHER SITUATION THIS AFTERNOON AND STRONG
WINDS TONIGHT...

ACTIVE WEATHER IS EXPECTED ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS
THIS AFTERNOON AND TONIGHT. A RAPIDLY DEEPENING LOW PRESSURE SYSTEM
WILL MOVE FROM WESTERN NEBRASKA LATE THIS MORNING TO SOUTHWEST MINNESOTA
BY EVENING. THIS LOW WILL PUMP GULF MOISTURE... MARKED BY DEWPOINTS AT
OR ABOVE 60 DEGREES F... INTO THE AREA. ABOVE THE SURFACE VERY STRONG
WINDS AT 850MB /ABOUT 5000FT/ UP TO 60 MPH AND EVEN HIGHER WINDS UP TO
140 MPH IN THE JET STREAM WILL COMBINE TO PRODUCE STRONG SPEED AND
DIRECTIONAL SHEAR ACROSS THE AREA.

A COLD FRONT OVER CENTRAL NEBRASKA AND KANSAS WILL RACE EAST
NORTHEAST... REACHING THE MISSISSIPPI RIVER BY 600 PM. THE COLD FRONT
WILL INTERACT WITH THE GULF MOISTURE... VERY STRONG SPEED AND
DIRECTIONAL SHEAR AND INSTABILITY TO 1000 J/KG /CAPE/ TO PRODUCE
POTENTIALLY VIOLENT DAMAGING THUNDERSTORMS THIS AFTERNOON. THE PRIMARY
THREAT WILL BE DAMAGING WIND GUSTS TO 60 MPH OR GREATER. HOWEVER...
DUE TO THE FAVORABLE WIND PROFILE... A FEW TORNADOES ARE POSSIBLE.

AS FOR TIMING... EASTERN IOWA WILL BE UNDER THE GUN AFTER 100 PM WITH
NORTHWEST ILLINOIS UNDER THE THREAT AFTER 300 PM.

AFTER THE STORM PASSES TIGHTLY PACKED ISOBARS AROUND THE DEEP LOW
PRESSURE SYSTEM WILL USHER IN COLDER AIR FROM THE WEST. THE WIND
CREATED BY THE PACKED ISOBARS /GRADIENT WIND/ WILL PRODUCE WIND
SPEEDS FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH POSSIBLE IN THE
EVENING ACROSS ALL OF EASTERN IOWA AND NORTHWEST ILLINOIS.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON ACROSS
EASTERN IOWA AND NORTHWEST ILLINOIS. THE HAZARD COMMUNITY SHOULD
CLOSELY MONITOR LATER FORECASTS AND STATEMENTS CONCERNING THIS
POTENTIALLY DANGEROUS WEATHER SITUATION.

HENDRICKS/HOLSTEN
Special weather statement, Oct 29, 10:42 AM CST, 3 hours 51 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-300245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1042 AM CST TUE OCT 29 1996

...A TORNADO WATCH IS IN EFFECT UNTIL 500 PM CST FOR A SMALL PORTION OF
EASTERN IOWA...

A TORNADO WATCH IS IN EFFECT FOR A SMALL PORTION OF EASTERN IOWA UNTIL
500 PM CST. THIS INCLUDES THE COUNTY OF KEOKUK. SOME CITIES IN THE
WATCH AREA ARE SIGOURNEY... WHAT CHEER AND LANCASTER.

THE REMAINDER OF EASTERN IOWA AND NORTHWEST ILLINOIS ARE NOT CURRENTLY
UNDER A WATCH. REPEATING... THE MAJOR METROPOLITIAN AREAS OF EASTERN
IOWA AND NORTHWEST ILLINOIS... INCLUDING CEDAR RAPIDS... DUBUQUE... THE
QUAD CITIES AND BURLINGTON ARE NOT INCLUDED IN THE WATCH AREA.

STAY TUNED TO LATER STATEMENTS OR POSSIBLE WARNINGS.

HENDRICKS
Special weather statement, Oct 29, 10:43 AM CST, 3 hours 50 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-300245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1042 AM CST TUE OCT 29 1996

...A TORNADO WATCH IS IN EFFECT UNTIL 500 PM CST FOR A SMALL PORTION OF
EASTERN IOWA...

A TORNADO WATCH IS IN EFFECT FOR A SMALL PORTION OF EASTERN IOWA UNTIL
500 PM CST. THIS INCLUDES THE COUNTY OF KEOKUK. SOME CITIES IN THE
WATCH AREA ARE SIGOURNEY... WHAT CHEER AND LANCASTER.

THE REMAINDER OF EASTERN IOWA AND NORTHWEST ILLINOIS ARE NOT CURRENTLY
UNDER A WATCH. REPEATING... THE MAJOR METROPOLITIAN AREAS OF EASTERN
IOWA AND NORTHWEST ILLINOIS... INCLUDING CEDAR RAPIDS... DUBUQUE... THE
QUAD CITIES AND BURLINGTON ARE NOT INCLUDED IN THE WATCH AREA.

STAY TUNED TO LATER STATEMENTS OR POSSIBLE WARNINGS.

HENDRICKS
Special weather statement, Oct 29, 2:20 PM CST, 13 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-300400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CST TUE OCT 29 1996

...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM CST FOR MUCH OF EASTERN
IOWA AND NORTHWEST ILLINOIS...

A TORNADO WATCH IS IN EFFECT FOR MUCH OF EASTERN IOWA AND NORTHWEST
ILLINOIS UNTIL 800 PM CST. IN EASTERN IOWA... THIS INCLUDES THE
COUNTIES OF DELAWARE... DUBUQUE... LINN... JONES... JACKSON...
JOHNSON... CEDAR... CLINTON... SCOTT... WASHINGTON... MUSCATINE...
LOUISA... HENRY... DES MOINES AND LEE. IN NORTHWEST ILLINOIS... THIS
INCLUDES THE COUNTIES OF JO DAVIESS... STEPHENSON... CARROLL...
WHITESIDE... ROCK ISLAND... HENRY... BUREAU... PUTNAM... MERCER...
HENDERSON... WARREN... HANCOCK AND MCDONOUGH.

STRONG TO SEVERE THUNDERSTORMS ARE ERUPTING ACROSS THE WATCH AREA.

STAY TUNED TO LATER STATEMENTS AND WARNINGS.

HENDRICKS
Special weather statement, Oct 29, 2:22 PM CST, 11 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-300400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CST TUE OCT 29 1996

...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM CST FOR MUCH OF EASTERN
IOWA AND NORTHWEST ILLINOIS...

A TORNADO WATCH IS IN EFFECT FOR MUCH OF EASTERN IOWA AND NORTHWEST
ILLINOIS UNTIL 800 PM CST. IN EASTERN IOWA... THIS INCLUDES THE
COUNTIES OF DELAWARE... DUBUQUE... LINN... JONES... JACKSON...
JOHNSON... CEDAR... CLINTON... SCOTT... WASHINGTON... MUSCATINE...
LOUISA... HENRY... DES MOINES AND LEE. IN NORTHWEST ILLINOIS... THIS
INCLUDES THE COUNTIES OF JO DAVIESS... STEPHENSON... CARROLL...
WHITESIDE... ROCK ISLAND... HENRY... BUREAU... PUTNAM... MERCER...
HENDERSON... WARREN... HANCOCK AND MCDONOUGH.

STRONG TO SEVERE THUNDERSTORMS ARE ERUPTING ACROSS THE WATCH AREA.

STAY TUNED TO LATER STATEMENTS AND WARNINGS.

HENDRICKS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 1:48 PM CSTSevere Thunderstorm WarningDVNDubuque, Jackson, Jones42 min
Oct 29, 1:54 PM CSTSevere Thunderstorm WarningDVNDubuque, Jackson, Jones36 min
Oct 29, 2:55 PM CSTSevere Thunderstorm WarningDVNCedar50 min
Oct 29, 3:02 PM CSTTornado WarningDVNJones43 min
Oct 29, 3:03 PM CSTTornado WarningDVNCedar42 min
Oct 29, 3:23 PM CSTSevere Thunderstorm WarningDVNClinton, Scott52 min
Oct 29, 3:26 PM CSTTornado WarningDVNClinton, Scott49 min

Nearby

Tornado Warnings in Iowa, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.